Washington, 2010

Wildfire in Washington, July 29 to 31, 2010

July 29 to 31, 2010 · NWS OTX · 1 event in 1 county or zone

5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Rainbow Bridge Fire, centered 1.5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse. A couple homes were under mandatory evacuations. The fire burned into the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 29, 1:20 PM PST, 40 minutes earlier.

Area forecast discussion, Jul 29, 1:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
220 PM PDT THU JUL 29 2010

.SYNOPSIS...
A FEW WEAK SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP MOSTLY
OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO THROUGH
FRIDAY AFTERNOON...WITH THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS HOLING OFF UNTIL SATURDAY. HOWEVER...SOUTHWESTERLY
FLOW THROUGH THE REST OF THE WEEK WILL KEEP CONDITIONS RATHER
HOT...WITH TEMPERATURES GENERALLY ABOVE NORMAL. A PATTERN SHIFT IS
SET TO BEGIN SATURDAY. COOLER AND MORE SEASONABLE CONDITIONS WILL
PREVAIL NEXT WEEK...WITH THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS REMAINING IN THE MOUNTAINS.

&&

.DISCUSSION...

TONIGHT THROUGH SATURDAY...RELATIVELY CLEAR SKIES PERSIST OVER THE
REGION...WITH MOST CUMULUS DEVELOPMENT FIRMLY ANCHORED TO THE
TERRAIN OF NORTHEASTERN WASHINGTON AND NORTH IDAHO. UPSTREAM
ALTOCUMULUS CASTELLANUS FIELDS ARE ALSO NOTED MOVING ACROSS THE
WILLAMETTE VALLEY AND NORTH CASCADES OF OREGON INTO THE COLUMBIA
VALLEY...BUT AT THIS TIME VERY LITTLE IS COMING OF IT. A SPLIT JET
FLOW IS EVIDENT ON ALL MODEL INITIALIZATIONS OVER THE PACIFIC
NORTHWEST...WITH THE MAIN JET STREAK CENTERED WELL TO THE SOUTH OF
THE AREA. THE SECONDARY JET STREAK IS CURRENTLY RUNNING OVER THE
CASCADES OF WASHINGTON...WITH THE JET NOSE LIKELY HELPING TO
INITIATE CONVECTION OVER THE NORTHERN MOUNTAINS OF THE CWA AT THIS
TIME. AS THE AFTERNOON ENSUES AND EVENING BEGINS...SHOWERS AND A
FEW THUNDERSTORMS WILL LIKELY EXPAND THROUGH THE DIURNAL HEATING
MAX OVER THE NORTHERN MOUNTAINS...WHILE THE REST OF THE CWA STAYS
LARGELY DRY.

MID AND UPPER LEVEL RH FIELDS ON BOTH THE GFS AND NAM DO SURGE
SOMEWHAT OVERNIGHT TONIGHT...WITH THE EASTERN ZONES NEARING
SATURATION AT TIMES OVER THE COURSE OF THE NIGHT. SKIES HAVE BEEN
INCREASED TO ACCOMMODATE THIS...HOWEVER LAYER RH FIELDS SUGGEST THE
PROFILE WILL NOT BE MOIST ENOUGH TO SUPPORT RAINFALL. NAM MODEL
QPF FIELDS DO INDICATE QPF OVER SOUTHEASTERN WASHINGTON OVERNIGHT.
WHILE MID-LEVEL LAPSE RATES ARE STRONG AND ELEVATED CAPE IS
READILY EVIDENT PER BUFKIT SOUNDINGS...THE PROFILE BELOW 500 MB
WILL MAKE ACTUAL RAINFALL FAIRLY TOUGH TO COME BY. AT THIS
TIME...RAINFALL WAS LEFT OUT OF THE FORECAST...HOWEVER POPS WERE
ADJUSTED TO JUST BELOW MENTION THROUGH FRIDAY MORNING.

BY FRIDAY AFTERNOON...A MORE COHERENT SINGLE JET STRUCTURE SEEMS
TO EVOLVE OVER THE NORTHWEST ON THE GFS AND NAM. AS A RESULT...THE
CWA BEGINS TO COME UNDER THE DIVERGENT INFLUENCE OF THE LEFT EXIT
REGION OF AN 80 KT UPPER JET. THIS IN CONCERT WITH CONTINUED
STRONG LAPSE RATES AND INCREASING MOISTURE PROFILES UNDER
CONTINUED SOUTHWESTERLY FLOW SHOULD LEAD TO ANOTHER AFTERNOON OF
ISOLATED SHOWERS AND THUNDERSTORMS OVER EASTERN WASHINGTON AND
NORTH IDAHO. HOWEVER...GIVEN THE ADDITIONAL INFLUENCE OF STRONGER
SUPPORT FROM THE UPPER JET...CONVECTION IS LIKELY TO BE ABLE TO
BREAK FROM THE TERRAIN...AND EVEN POSSIBLY DEVELOP AWAY FROM THE
TERRAIN. HOWEVER...AS 850 MB TEMPERATURES SURGE INTO THE MID 20S
CELSIUS...AREAS THAT DO NOT SEE MUCH CONVECTIVE DEVELOPMENT WILL
LIKELY BE QUITE HOT BY AFTERNOON.

SATURDAY SEES THE STRONGEST SYSTEM OF THE SHORT TERM SURGE INTO
THE AREA OFF THE PACIFIC. THE GFS...ECMWF...CANADIAN...AND EVEN
SREF MEAN SOLUTIONS LARGELY AGREE THAT THE AREA AS A WHOLE WILL
GET WET FROM SATURDAY INTO SATURDAY NIGHT. WITH THE VORT TRACK AND
STRIPE OF BEST DIFFERENTIAL PVA SUGGESTING THE BEST QPF WILL BE
ALONG AND NORTH OF I-90...THIS TOO IS THE AREA WHERE THE BENT BACK
ELEVATED THETA-E CANYON OF AIR WILL ALLOW THE HIGHEST MOISTURE
CONTENT. GFS MODEL CAPES SUGGEST UP TO 1000 J/KG OF AVAILABLE CAPE
WILL BE PRESENT OVER NORTH IDAHO...WITH LESSER AMOUNTS STRINGING
THE NORTHERN AND EASTERN ZONES. AS A RESULT...THUNDERSTORMS DO
SEEM POSSIBLE ACROSS THE AREA WITH A STRONG VORT MOVING
THROUGH...30-40 KTS OF SHEAR OVER THE EASTERN ZONES...UPPER JET
SUPPORT...AND STRONG MOISTURE INFLUX AHEAD OF THE WAVE. BECAUSE OF
THIS COMBINATION OF FEATURES...QPF SEEMS LIKELY TO BE MAXIMIZED IN
CONVECTION GENERALLY NORTH OF I-90. SOME AREAS MAY SEE SIGNIFICANT
RAINFALL WITH THESE STORMS...BUT FLOODING SEEMS RATHER UNLIKELY
GIVEN THE PROGRESSIVE NATURE OF THE WAVE AS WELL AS THE HIGHLY
SHEARED ATMOSPHERE AND SPEED OF THE UPPER FLOW. THE POPS HAVE BEEN
INCREASED SUBSTANTIALLY FOR SATURDAY AFTERNOON...AND HIGHS
SUMMARILY DECREASED DUE TO INCREASED CLOUDS AND A BIT FASTER WAVE
SOLUTION THAN PREVIOUS MODEL RUNS. /FRIES

SUNDAY THROUGH THURSDAY...A MEAN TROUGH PATTERN WILL BE OVER THE
REGION SUNDAY THROUGH THURSDAY WITH A SERIES OF SHORT WAVE
DISTURBANCES THAT WILL MOVE THROUGH THE GENERAL FLOW. AND AT
LEAST THROUGH MONDAY MORNING THE MODELS ARE VERY SIMILAR...THEN
THE FINER DETAIL BEGIN TO DIVERGE. THIS WILL NOT AFFECT THE
FORECAST AND CONFIDENCE IS BETTER THAN AVERAGE FOR THIS PORTION OF
THE FORECAST.

WITH THE UPPER LEVEL LOW PARKED IN THE VICINITY OF THE PACIFIC
NORTHWEST WE CAN EXPECT TEMPERATURES TO REMAIN VERY NEAR SEASONAL
NORMALS. IT IS STILL TOO EARLY TO TRACK EACH INDIVIDUAL
DISTURBANCE EFFECTIVELY...BUT IN THIS PATTERN AFTERNOON CONVECTION
OVER THE HIGHER TERRAIN IS A VERY GOOD POSSIBILITY. AS SUCH POPS FOR
THE MOUNTAINS WERE BUMPED UP SLIGHTLY WITH THE CHANCE OF SHOWERS
AND EMBEDDED THUNDERSTORMS THROUGH THE WEEK. /TOBIN

&&

.AVIATION...
CLEAR SKIES WILL GRADUALLY TRANSITION TO AFTERNOON CUMULUS
DEVELOPMENT AT ALL SITES.  DUE TO RECENT RAINS AND ELEVATED
LOW-LEVEL MOISTURE...A FEW OF THESE CUMULUS AROUND THE TERRAIN MAY
DEVELOP INTO TS BY AFTERNOON. A WEAK OFF SHORE WAVE WILL MOVE NE
TOWARD THE AREA TONIGHT...WITH BKN MID-CLOUDS AND A FEW SCT SHRA
MOVING INTO THE AREA. CONFIDENCE ON SHRA IS LOW...SO ONLY VCSH WAS
INCLUDED AT ANY SITE. WINDS WILL CONTINUE TO BE RATHER LIGHT THROUGH
THE PERIOD...WITH ONLY KEAT SHOWING MUCH OF A CHANCE OF WINDS IN
EXCESS OF 10 KTS. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  92  62  81  56  84 /  10  20  20  50  50  20
COEUR D'ALENE  56  91  58  78  53  82 /  20  20  20  50  50  30
PULLMAN        53  93  53  81  47  82 /  10  20  20  30  30  10
LEWISTON       66 100  65  90  58  90 /  10  20  20  20  20  10
COLVILLE       53  94  54  82  52  88 /  20  10  20  60  60  40
SANDPOINT      51  88  54  76  51  81 /  20  20  20  60  60  40
KELLOGG        57  91  59  79  53  80 /  20  20  20  50  50  30
MOSES LAKE     59  96  60  88  56  89 /  10  10  20  20  20  10
WENATCHEE      62  95  65  86  61  90 /  10  10  20  20  20  10
OMAK           56  96  59  87  56  91 /  10  10  20  50  50  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 29, 4:49 AM PST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT THU JUL 29 2010

IDZ001>004-026-027-WAZ031>038-041>044-301300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
July 29, 2:00 PM PST to July 31, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Newspaper

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252188.